Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 156, NWS St. Louis, MO

November 17, 2013Madison County, Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 17, 2013, 11:38 AM CST for Madison County, Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2013, 11:38 AM CST (17:38 UTC)
Expired
Nov 17, 2013, 12:15 PM CST
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 11:39 AM CSTTSTM WND GST 70Maplewood, MOLARGE BRANCH DOWN DAMAGE TO MOTOR VEHICLE.
Nov 17, 11:40 AM CSTTSTM WND DMGSt. Louis, MOLARGE TREE UPROOTED AT THE 4500 BLOCK OF MAGNOLIA.
Nov 17, 11:40 AM CSTHAIL 0.25Brentwood, MO
Nov 17, 11:42 AM CSTTSTM WND DMGSt. Louis, MOMINOR SHINGLE AND FASCIA DAMAGE ACROSS SOUTH ST. LOUIS CITY
Nov 17, 11:53 AM CSTNON-TSTM WND GST 593 W Chesterfield, MOGRADIENT WIND
Nov 17, 12:15 PM CSTTSTM WND DMGSt. Louis, MOMULTIPLE TREES DOWN SOME AS BIG AS TWELVE INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 8:40 AM CSTTornado Watch PDSSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS53 KLSX 171738
SVRLSX
ILC119-133-163-MOC099-189-510-171815-
/O.NEW.KLSX.SV.W.0156.131117T1738Z-131117T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTH CENTRAL MONROE COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI...

* UNTIL 1215 PM CST

* AT 1134 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR KIRKWOOD...
  AND MOVING NORTHEAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.  A TRAINED STORM SPOTTER
          IN EUREKA REPORTED ROOF SHINGLES BLOWN OFF BY ESTIMATED
          60 MPH WINDS AT 1130 AM.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MEHLVILLE...LAKESHIRE...WEBSTER GROVES...LADUE...AFFTON...
  BRENTWOOD...OLIVETTE...SHREWSBURY...LEMAY...ST. ANN...MAPLEWOOD...
  RICHMOND HEIGHTS...OVERLAND...COLUMBIA...CLAYTON...UNIVERSITY
  CITY...WOODSON TERRACE...LAMBERT FIELD...ST. JOHN AND BEL-RIDGE.

THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...HORSESHOE LAKE STATE PARK...ROUTE 66 STATE PARK AND SCOTT
JOPLIN HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 8971 3837 9074 3863 9073 3882 9019
      3883 9015 3882 9012 3885 9011 3900 8970
TIME...MOT...LOC 1736Z 247DEG 54KT 3859 9040

HAIL...1.00IN
WIND...60MPH

$$

BRITT
1 follow-up statement
607 
WWUS53 KLSX 171801
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CST SUN NOV 17 2013

ILC119-133-163-MOC099-189-510-171815-
/O.CON.KLSX.SV.W.0156.000000T0000Z-131117T1815Z/
MADISON IL-MONROE IL-ST. CLAIR IL-JEFFERSON MO-ST. LOUIS MO-
ST. LOUIS CITY MO-
1201 PM CST SUN NOV 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ST. LOUIS
CITY...EASTERN ST. LOUIS...NORTHEASTERN JEFFERSON...NORTHERN ST.
CLAIR...NORTH CENTRAL MONROE AND MADISON COUNTIES UNTIL 1215 PM
CST...

AT 1156 AM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WORDEN TO GLEN CARBON TO COLLINSVILLE TO EAST
CARONDELET...AND MOVING NORTHEAST AT 80 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.  TREES HAVE BEEN REPORTED DOWN IN
         MCKINLEY HEIGHTS AND AT LEAST 60 MPH WIND GUSTS HAVE BEEN
         REPORTED IN TOWER GROVE HEIGHTS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CASEYVILLE...TROY...CENTREVILLE...BELLEVILLE...SWANSEA...FAIRVIEW
HEIGHTS...SHILOH...O'FALLON...SCOTT AFB...MASCOUTAH...LEBANON...
ALHAMBRA...MARINE...ST. JACOB...KAUFMAN AND SUMMERFIELD.

THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 8971 3841 9044 3868 9036 3882 9019
      3883 9015 3882 9013 3880 9012 3885 9011
      3900 8970
TIME...MOT...LOC 1800Z 241DEG 70KT 3896 8972 3881 8984
          3871 8994 3856 9017

HAIL...<.75IN
WIND...60MPH

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 11:30 AM CST, 8 minutes earlier.

Area forecast discussion, Nov 17, 11:30 AM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CST Sun Nov 17 2013

.UPDATE:
Issued at 1125 AM CST Sun Nov 17 2013

Thunderstorms (some severe) are ongoing across parts of MO/IL
ahead of a strong cold front. Thunderstorms will end this
afternoon with the passage of the front however strong gradient
winds of 25-35 mph with gusts up to 50 mph will persist through
sunset before diminishing.

Kanofsky

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013

Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.

Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.

One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.

Byrd

.LONG TERM:  (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013

As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.

Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.

Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1107 AM CST Sun Nov 17 2013

Thunderstorms should clear all terminals within the first few
hours of the TAF period. Winds will shift to the west behind a
cold front. Gusty winds will persist for the rest of the afternoon
with gusts up to 40 kts possible. Gustiness will decrease after
sunset however sustained winds will remain above 10 kts overnight.

Specifics for KSTL: Thunderstorms should clear the terminal by
19z. Winds will shift to the west behind a cold front. Gusty
winds will persist for the rest of the afternoon with gusts up to
40 kts possible. Gustiness will decrease after sunset however
sustained winds will remain above 10 kts overnight.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until 6 PM CST this evening FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

IL...WIND ADVISORY until 6 PM CST this evening FOR Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 17, 4:24 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
424 AM CST SUN NOV 17 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
424 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES
WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL.

IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM
LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING
INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A
STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS
THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST
CENTRAL AND SOUTHWESTERN ILLINOIS TODAY.

BYRD

In the hours before

Local storm report, Nov 17, 11:20 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     NON-TSTM WND GST 4 NE BURTON             39.94N  91.20W
11/17/2013  M58 MPH          ADAMS              IL   ASOS

            GRADIENT WIND

&&

MILLER
Local storm report, Nov 17, 11:26 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     VIRDEN                  39.50N  89.77W
11/17/2013  E70 MPH          MACOUPIN           IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Nov 17, 11:28 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             BALLWIN                 38.59N  90.55W
11/17/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Nov 17, 11:32 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1132 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     WALL CLOUD       3 E CARLINVILLE         39.28N  89.82W
11/17/2013                   MACOUPIN           IL   BROADCAST MEDIA

&&

GOSSELIN
Local storm report, Nov 17, 11:33 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     EUREKA                  38.50N  90.64W
11/17/2013  E60 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            MINOR ROOF DAMAGE. SHINGLES BLOWN OFF A FEW HOMES.

&&

JPK
Local storm report, Nov 17, 11:34 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1134 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             BALLWIN                 38.59N  90.55W
11/17/2013  E0.50 INCH       ST. LOUIS          MO   PUBLIC

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 11:04 AM CSTSevere Thunderstorm WarningLSXJersey, Macoupin, Montgomery41 min
Nov 17, 11:11 AM CSTTornado WarningLSXMacoupin, Montgomery19 min
Nov 17, 11:21 AM CSTTornado WarningLSXMacoupin, Montgomery24 min
Nov 17, 11:41 AM CSTTornado WarningLSXMontgomery19 min
Nov 17, 11:49 AM CSTTornado WarningLSXRandolph26 min
Nov 17, 11:53 AM CSTTornado WarningLSXClinton, Washington37 min
Nov 17, 11:56 AM CSTTornado WarningLSXBond, Clinton, Fayette34 min
Nov 17, 12:09 PM CSTTornado WarningLSXRandolph21 min
Nov 17, 12:14 PM CSTTornado Warning Tornado observedLSXMarion46 min
Nov 17, 12:24 PM CSTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery51 min
Nov 17, 10:18 AM CSTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren42 min
Nov 17, 11:50 AM CSTTornado WarningLSXMadison25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.